Long-term use of a type of acid reflux drug increases the risk of dementia by a third, warns new research.
Acid reflux is when stomach acid flows into the esophagus, usually after eating or when lying down.
People with acid reflux may experience heartburn and ulcers, while those who suffer frequent bouts of acid reflux may develop gastroesophageal reflux disease, or GORD, which can lead to cancer of the esophagus.
GORD is a very common condition, with up to 40 percent of the UK population experiencing regular heartburn.
PPIs reduce stomach acid by targeting the enzymes in the stomach lining that produce it.
But the medication has been previously linked to higher risk of stroke, broken bones and kidney disease.
The American research team, whose findings were published in the journal Neurology, say the study does not prove that acid reflux drugs cause dementia; it only shows an association.
Study author Dr. Kamakshi Lakshminarayan said: “Proton pump inhibitors are a useful tool to help control acid reflux, however long-term use has been linked in previous studies to a higher risk of stroke, bone fractures and chronic kidney disease.
“Still, some people take these drugs regularly, so we examined if they are linked to a higher risk of dementia.
“While we did not find a link with short-term use, we did find a higher risk of dementia associated with long-term use of these drugs.”
The study included more than 5,700 people, age 45 and older, who did not have dementia at the start of the study. The participants had an average age of 75.
The research team determined if the participants took acid reflux drugs by reviewing their medications during study visits and during yearly phone calls.
After adjusting for factors such as age, sex and race, as well as health-related issues such as high blood pressure and diabetes, the researchers calculated that people who had been taking acid reflux drugs for more than 4.4 years had a 33 percent higher risk of developing dementia than people who never took the drugs.
She added: “It is important that people taking these medications speak with their doctor before making any changes, to discuss the best treatment for them and because stopping these drugs abruptly may result in worse symptoms.”
Produced in association with SWNS Talker